Florida, 2003

Tornado in Florida, August 7, 2003

August 7, 2003 · NWS MFL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
28
Property damage
$80 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 7, 1:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 7, 1:55 PM EST, 2 hours 35 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI
255 PM EDT THU AUG 07 2003

.TONIGHT THROUGH SUNDAY...KEY FORECAST PROBLEM WILL BE DIGGING UPPER
TROUGH ANCHORED FROM THE GREAT LAKES TO THE EASTERN GULF OF MEXICO
AND HOW THIS WILL AFFECT THUNDERSTORM ACTIVITY OVER SOUTH FLORIDA.
SFC RIDGE MOVING SOUTH OF THE FORECAST AREA THIS AFTERNOON. WINDS
TRANSITIONING FROM SOUTH TO SOUTHWEST. MOST OF THE ENERGY ASSOCIATED
WITH TROUGH SHOULD REMAIN NORTH OF SOUTH FLORIDA OVER THE NEXT FEW
DAYS...BUT IT WILL BE CLOSE TO OUR NORTHERN PERIPHERY. STORMS SHOULD
GET PROGRESSIVELY STRONGER EACH AFTERNOON AS MID-LEVEL TEMPS COOL
AND WINDS INCREASE SLIGHTLY IN ADVANCE OF THE TROUGH. PWAT STILL
RATHER HIGH WITH 1.9...SO EXPECT A FEW HEAVY DOWNPOURS WITH THE
STORMS.

.MONDAY THROUGH WEDNESDAY...EXTENDED PROGS CONTINUE TO SHOW TROUGH
FILLING AND MOVING NORTHEASTWARD. THIS WILL ALLOW THE ATLANTIC RIDGE
TO LIFT NORTHWARD INTO CENTRAL FLORIDA. THIS WILL BRING OUR WINDS
BACK AROUND TO THE SOUTHEAST. THUS...EARLY MORNING SHOWERS EAST
COAST AND AFTERNOON SEABREEZE THUNDERSTORMS...FAVORING THE WEST
COAST AND INTERIOR.

.MARINE...WINDS BELOW 15 KTS AND SEAS BELOW 4 FT THROUGH THE FORECAST
PERIOD.

.FIRE WEATHER...NO PROBLEMS ARE ANTICIPATED.

.PRELIMINARY POINT TEMPS/POPS...
PBI TT 077/092 078/092 078 5526353
FLL TT 080/091 080/091 080 5526353
MIA TT 079/092 079/092 079 5526353
APF BB 077/090 077/090 077 5534443

.MIA...NONE.

HANDEL
Hazardous weather outlook, Aug 7, 4:10 AM EST, 12 hours 20 minutes before
FLZ063-066>075-071600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
510 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON...
...SCATTERED THUNDERSTORMS WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH
FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT
WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY
AFTERNOON HOURS... THEN ALONG THE EAST COAST METRO AREAS BY MID TO
LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA... STORMS SHOULD
BE FEWER IN NUMBER... AND OCCUR MAINLY IN THE LATE MORNING TO EARLY
AFTERNOON TIME FRAME. FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND
WIND GUSTS TO 30 MPH ARE EXPECTED WITH THE STRONGER STORMS. IN
ADDITION, VERY LOCALIZED HEAVY RAINS ARE POSSIBLE, AS THE STORMS
WILL MOVE QUITE SLOWLY. NO OTHER HAZARDOUS WEATHER CONDITIONS ARE
EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Miami radar (KAMX), 137 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
August 7, 4:30 PM EST to 4:40 PM EST
Where
Palm Beach County, Palm Beach Gardens
Rating
F1
Path length
4 mi
Path width
300 yd
Injuries
28 direct, 0 indirect
Property damage
$80 million
Reported by
TRAINED SPOTTER
Coordinates
26.800, -80.067

A SKYWARN spotter sighted a funnel cloud that touched down near North Lake Boulevard and North Military Trail. The tornado moved south through the Garden Walk Mobile Home Park then turned southeast and crossed I-95, overturning a semi-tractor trailer. The tornado proceeded east through Riviera Beach damaging the roofs of many houses and businesses. Twenty-eight persons suffered minor injuries, 58 homes were destroyed, 21 homes suffered major damage and 150 homes had minor damage. Several cars and trucks were overturned and damage was estimated at $70-80 million.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyThe tornado archive for Florida, 2003Warnings in Florida, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334502.